Risperidone-induced retrograde ejaculation: case report and review of the literature.Int Clin Psychopharmacol. 2004 Mar; 19(2):111-2.IC
Medication adherence with antipsychotics is adversely impacted by the burden of untoward adverse effects. In particular, sexual side-effects may interfere with compliance, but are often underreported by patients. Sexual dysfunction related to hyperprolactinemia is commonly described, but ejaculatory disturbance due to potent alpha1 adrenergic antagonism may also occur, and has been reported frequently with certain typical antipsychotics such as thioridazine, but rarely with atypical antipsychotics. Presented here is the case of a 51 year old male with schizophrenia who developed retrograde ejaculation on high dose risperidone therapy (8 mg/day) with prompt resolution of symptoms upon dose reduction. The absence of decreased libido or erectile dysfunction indicates that alpha1 adrenergic antagonism and not low serum testosterone due to hyperprolactinemia is the etiology for this side-effect. This case illustrates another mechanism for sexual adverse effects, and the need for routine inquiry into sexual dysfunction during atypical antipsychotic therapy.